Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 170, NWS Birmingham, AL

August 25, 2008Pike County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 1:30 PM CDT for Pike County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 1:30 PM CDT (18:30 UTC)
Expired
Aug 25, 2008, 2:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 7:28 AM CDTTornado WatchSPC13 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 251830
TORBMX
ALC109-251900-
/O.NEW.KBMX.TO.W.0170.080825T1830Z-080825T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF GOSHEN...

* UNTIL 200 PM CDT

* AT 130 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  GOSHEN...OR NEAR LUVERNE...MOVING NORTHEAST AT 32 MPH.

* THE TORNADO WILL BE NEAR...
  ANSLEY AND 7 MILES NORTHWEST OF TROY MUNICIPAL AIRPORT BY 150 PM
  CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3166 8616 3168 8615 3178 8615 3180 8621
      3190 8618 3197 8619 3197 8600 3196 8593
      3165 8615
TIME...MOT...LOC 1830Z 207DEG 28KT 3176 8621

$$

10/ARM
1 follow-up statement
000 
WWUS54 KBMX 251846
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT MON AUG 25 2008

ALC109-251900-
/O.CON.KBMX.TO.W.0170.000000T0000Z-080825T1900Z/
PIKE AL-
146 PM CDT MON AUG 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR WESTERN
PIKE COUNTY...

AT 146 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO.  THIS TORNADO WAS LOCATED NEAR ANSLEY...OR ABOUT 8 MILES
NORTH OF GOSHEN...MOVING NORTHEAST AT 32 MPH.

THE TORNADO WILL BE NEAR...
  ORION BY 200 PM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR EASTERN ALABAMA.

LAT...LON 3179 8613 3180 8614 3180 8621 3190 8618
      3197 8619 3197 8600 3196 8593
TIME...MOT...LOC 1846Z 207DEG 28KT 3187 8615

$$

10/ARM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 12:41 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 25, 12:41 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

SIGNIFICANT BANDING STILL ONGOING ACROSS EASTERN ALABAMA. ENOUGH
SHEAR EXITS TO CONTINUE A TORNADO THREAT FOR THE EASTERN HALF OF
THE AREA. NO CHANGES TO THE TODAY SECTION OF THE FORECAST.

&&

.AVIATION...18Z TAF DISCUSSION.

HEAVY RAINFALL WILL CONTINUE ALONG AND NEAR THE INTERSTATE 65
CORRIDOR FOR THE NEXT COUPLE OF HOURS. THEN SOME LIGHTER VC TYPE
CONDITIONS THROUGH THE REMAINDER OF THE EVENING. CEILINGS WILL
RANGE FROM IFR TO MVFR THROUGHOUT THE TAF PERIOD.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH IS IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM
TUESDAY FOR ALL AREAS.

&&

88
Hazardous weather outlook, Aug 25, 1:00 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON AUG 25 2008

ALZ011>015-017>050-261100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TORNADOES ARE POSSIBLE FOR AREAS GENERALLY NEAR AND EAST OF
INTERSTATE 65 THROUGH 9 PM. FLASH FLOODING IS POSSIBLE ANYWHERE
ACROSS CENTRAL ALABAMA THROUGH TONIGHT...AND ESPECIALLY FOR AREAS
NEAR AND EAST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RISES ON CREEKS AND RIVERS DUE TO PERSISTANT RAINFALL MAY PRODUCE
FLOODING OF SOME CREEKS AND RIVERS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY.

STEFKOVICH

In the hours before

Local storm report, Aug 25, 11:29 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     TSTM WND DMG     6 N ODENVILLE           33.76N 86.38W
08/25/2008                   ST. CLAIR          AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN ON AL-23 NEAR THE PRISON.

&&

61
Local storm report, Aug 25, 11:30 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
08/25/2008                   TALLADEGA          AL   EMERGENCY MNGR

            JOHNSON AVE AT COOSA STREET, DOWNTOWN TALLADEGA.

&&

10.5
Local storm report, Aug 25, 11:40 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TSTM WND DMG     4 S ONEONTA             33.89N 86.48W
08/25/2008                   BLOUNT             AL   EMERGENCY MNGR

            UNSPECIFIED DAMAGE REPORTED AT THE BOAT LAUNCH ON THE
            NORTH END OF INLAND LAKE. POSSIBLE TORNADO.

&&

61
Local storm report, Aug 25, 11:44 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     TORNADO          REMLAP                  33.84N 86.61W
08/25/2008                   BLOUNT             AL   LAW ENFORCEMENT

            UNCONFIRMED TORNADO INLAND LAKE BOAT LAUNCH.

&&

10.5
Local storm report, Aug 25, 12:41 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     4 NW CHALAFINNEE        33.59N 85.69W
08/25/2008                   CLEBURNE           AL   TRAINED SPOTTER

            POSSIBLE TORNADO. TREES DOWN ON SCENIC BYWAY WEST OF 431
            BYPASS.

&&

KLS
Local storm report, Aug 25, 12:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1246 PM CDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     6 E FORT MCCLELLAN      33.73N 85.69W
08/25/2008                   CALHOUN            AL   LAW ENFORCEMENT

            POSSIBLE TORNADO. SEVERAL HOUSES DAMAGED. NO INJURIES
            REPORTED AT THIS TIME.

&&

KLS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:49 AM CDTTornado WarningBMXDallas, Perry26 min
Aug 25, 6:06 AM CDTTornado WarningBMXHale, Perry24 min
Aug 25, 6:27 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 hr
Aug 25, 7:05 AM CDTTornado WarningBMXLowndes, Montgomery25 min
Aug 25, 7:40 AM CDTTornado WarningBMXAutauga, Lowndes, Montgomery35 min
Aug 25, 7:57 AM CDTTornado WarningBMXBullock, Montgomery, Pike33 min
Aug 25, 7:57 AM CDTTornado WarningBMXAutauga, Elmore, Montgomery33 min
Aug 25, 8:12 AM CDTTornado WarningBMXMontgomery33 min
Aug 25, 8:16 AM CDTTornado WarningBMXBarbour29 min
Aug 25, 8:27 AM CDTTornado WarningBMXChilton33 min
Aug 25, 8:44 AM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell31 min
Aug 25, 8:47 AM CDTTornado WarningBMXClay, Coosa, Tallapoosa28 min
Aug 25, 8:59 AM CDTRiver Flood WarningBMXMontgomery3 days
Aug 25, 9:04 AM CDTTornado WarningBMXChilton, Shelby26 min
Aug 25, 9:10 AM CDTTornado WarningBMXClay, Talladega35 min
Aug 25, 9:12 AM CDTTornado WarningBMXBullock, Macon, Russell33 min
Aug 25, 9:24 AM CDTFlash Flood WarningBMXBullock, Macon3 hr
Aug 25, 9:25 AM CDTTornado WarningBMXChambers, Randolph35 min
Aug 25, 9:27 AM CDTFlash Flood WarningBMXShelby3 hr
Aug 25, 9:30 AM CDTTornado WarningBMXJefferson, Shelby30 min
Aug 25, 9:33 AM CDTTornado WarningBMXClay, Cleburne27 min
Aug 25, 9:36 AM CDTTornado WarningBMXLee, Macon, Russell39 min
Aug 25, 9:43 AM CDTFlash Flood WarningBMXJefferson3 hr
Aug 25, 9:57 AM CDTTornado WarningBMXCleburne, Randolph22 min
Aug 25, 10:49 AM CDTTornado WarningBMXClay, Talladega26 min
Aug 25, 10:59 AM CDTFlash Flood WarningBMXMontgomery3 hr
Aug 25, 11:03 AM CDTTornado WarningBMXBlount, St. Clair27 min
Aug 25, 11:31 AM CDTTornado WarningBMXBlount29 min
Aug 25, 11:55 AM CDTTornado WarningBMXCalhoun, Clay, Cleburne35 min
Aug 25, 11:57 AM CDTTornado WarningBMXRandolph33 min
Aug 25, 12:21 PM CDTFlash Flood WarningBMXCoosa, Jefferson, Shelby4 hr
Aug 25, 12:30 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah30 min
Aug 25, 12:56 PM CDTTornado WarningBMXCherokee, Etowah34 min
Aug 25, 2:28 PM CDTTornado WarningBMXBarbour32 min
Aug 25, 3:02 PM CDTTornado WarningBMXBullock, Macon13 min
Aug 25, 3:03 PM CDTTornado WarningBMXBarbour27 min
Aug 25, 5:45 PM CDTTornado WarningBMXBarbour, Bullock, Pike30 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.